Drug Allergy

April 03, 2014
Off

Drug allergies occur when a person’s immune system develops antibodies in reaction to the presence of foreign proteins in the drug. The next time the drug is introduced into the bloodstream, those antibodies release histamines, which cause symptoms ranging from a mild rash to hives to swelling of the throat and loss of consciousness. The more serious allergic reaction is called anaphylaxis, which can lead to anaphylactic shock and be fatal if left untreated. Milder allergic reactions may be treated with antihistamines, bronchodilators or corticosteriods. Anaphylaxis often requires an injection of epinephrine.

This is not to be confused with an adverse reaction to a drug that does not involve the immune system, such as “side effects,” tolerance issues, over- or under-dosing, and contraindications with other medications. Up to 95% of drug reactions are not allergic reactions.

x
Dr. Chacko and Dr. Sanjay Gupta on CNN. See the video here.